Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 122, NWS St. Louis, MO

May 28, 2016Franklin County, Jefferson County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 28, 2016, 9:06 PM CDT for Franklin County, Jefferson County, Washington County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 9:06 PM CDT (02:06 UTC)
Expired
May 28, 2016, 9:45 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1870 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1047 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

190 
WUUS53 KLSX 290206
SVRLSX
MOC071-099-221-290245-
/O.NEW.KLSX.SV.W.0122.160529T0206Z-160529T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
906 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  NORTHERN WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 945 PM CDT

* AT 906 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MIRAMIGUOA
  PARK...MOVING EAST AT 20 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DE SOTO...CEDAR HILL...CEDAR HILL LAKES...MIRAMIGUOA PARK...
  LONEDELL...DITTMER...RICHWOODS...GRUBVILLE...MORSE MILL...
  PINEY PARK...FLETCHER...OERMANN AND STANTON.

THIS INCLUDES INTERSTATE 44 IN MISSOURI NEAR EXIT 230.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER SUCH AS AN
INTERIOR ROOM...A BATHROOM...CLOSET OR BASEMENT.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3810 9109 3815 9110 3820 9110 3821 9111
      3828 9112 3838 9061 3811 9057
TIME...MOT...LOC 0206Z 263DEG 19KT 3821 9101 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

CARNEY
2 follow-up statements
480 
WWUS53 KLSX 290225
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 PM CDT SAT MAY 28 2016

MOC071-099-221-290245-
/O.CON.KLSX.SV.W.0122.000000T0000Z-160529T0245Z/
JEFFERSON MO-FRANKLIN MO-WASHINGTON MO-
925 PM CDT SAT MAY 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN JEFFERSON...SOUTHEASTERN FRANKLIN AND NORTHERN
WASHINGTON COUNTIES...

AT 925 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RICHWOODS...
MOVING EAST AT 25 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DE SOTO...CEDAR HILL...CEDAR HILL LAKES...LONEDELL...RICHWOODS...
DITTMER...MORSE MILL...PINEY PARK...FLETCHER...GRUBVILLE AND OERMANN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...SUCH AS AN
INTERIOR ROOM... A BATHROOM OR CLOSET OR BASEMENT.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3810 9106 3830 9099 3838 9061 3811 9057
TIME...MOT...LOC 0225Z 264DEG 21KT 3821 9088 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

CARNEY
447 
WWUS53 KLSX 290246
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT SAT MAY 28 2016

MOC071-099-221-290255-
/O.EXP.KLSX.SV.W.0122.000000T0000Z-160529T0245Z/
JEFFERSON MO-FRANKLIN MO-WASHINGTON MO-
946 PM CDT SAT MAY 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
SOUTHEASTERN FRANKLIN AND NORTHERN WASHINGTON COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER DIME TO
NICKEL SIZED HAIL...GUSTY WINDS...AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 3810 9106 3830 9099 3838 9061 3811 9057
TIME...MOT...LOC 0244Z 263DEG 19KT 3821 9088 

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:35 PM CDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 28, 3:35 PM CDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
335 PM CDT SAT MAY 28 2016

.SHORT TERM...  (Through Late Tonight)
Issued at 333 PM CDT Sat May 28 2016

Prefrontal trof to slide through forecast area this evening. Showers
and thunderstorms are already firing along it, but for the most part
should remain scattered in nature. Best chances initially will be
over central/northeast MO/west central IL, then slide southeast
across rest of forecast area this evening. Decent instability and
forcing, with the main threat being damaging winds. Otherwise, will
see storms weaken after sunset, then partly cloudy with lows in the
low to mid 60s.

Byrd

.LONG TERM...  (Sunday through Next Saturday)
Issued at 333 PM CDT Sat May 28 2016

Quieter weather is expected on Sunday as the upper level trough
shifts northeast of our area.  Could not rule out a few showers or
storms across parts of southeast MO and southwest IL where there
will be better low level moisture and instability near a
southeastward moving weak surface trough.  Slightly cooler low
temperatures are expected for Sunday night due to less cloud cover,
light or calm surface winds, and a little lower surface dew points.
The potential for convection will gradually increase from west to
east on Monday and Monday night as the surface ridge shifts east of
our area and southerly flow returns.  There should also be weak
shortwaves moving eastward through the region in weak west-
southwesterly upper level flow.  A better chance of showers/storms
is expected by Wednesday and continuing through at least Wednesday
night as an upper level trough/low moves eastward through the
northern Plains sending a cold front southeastward through our
forecast area Wednesday and Wednesday night.  May have post frontal
showers on Thursday as a deep upper level trough moves through the
region, possibly continuing into Thursday night or even Friday until
the upper level trough and embedded shortwaves shifts east of our
area. Cooler temperatures can be expected beginning on Thursday due
to cold air advection behind the cold front. Drier conditions can
also be expected heading into the next weekend as a relatively large
surface ridge moves southeastward through our area with temperatures
slightly below normal for early June.

GKS

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 105 PM CDT Sat May 28 2016

Storms have begun to develop ahead of next frontal boundary over
far northern MO. Coverage still expected to be spotty so kept
vicinity thunderstorms for taf sites between 19z and 02z Sunday.
Otherwise, VFR conditions outside of storms. South winds around
15kts to veer to the southwest by this evening, then veer to the
west to northwest behind the cold front mid morning on Sunday.

Specifics for KSTL:
Storms have begun to develop ahead of next frontal boundary over
far northern MO. Coverage still expected to be spotty so kept
vicinity thunderstorms for metro area between 22z and 02z Sunday.
Otherwise, VFR conditions outside of storms. South winds around
15kts to veer to the southwest by 02z Sunday, then veer to the
west to northwest behind the cold front 16z Sunday.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 28, 3:42 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT MAY 28 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS. A FEW STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS...ESPECIALLY ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS DURING THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

GKS

In the hours before

Local storm report, May 28, 7:59 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  E0.70 INCH       FRANKLIN           MO   PUBLIC

&&

GKS
Local storm report, May 28, 8:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
806 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  E0.25 INCH       FRANKLIN           MO   TRAINED SPOTTER

            WALL CLOUD TO THE WEST ALONG WITH PEA SIZE HAIL

0805 PM     WALL CLOUD       SULLIVAN                38.22N  91.17W
05/28/2016                   FRANKLIN           MO   TRAINED SPOTTER

            WALL CLOUD TO THE WEST ALONG WITH PEA SIZE HAIL

&&

GKS
Local storm report, May 28, 8:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
811 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  E1.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

GKS
Local storm report, May 28, 8:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  E1.00 INCH       FRANKLIN           MO   BROADCAST MEDIA

            QUARTER SIZE HAIL AT 185 SOUTH AND I-44

&&

GKS
Local storm report, May 28, 8:38 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
838 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             SULLIVAN                38.22N  91.17W
05/28/2016  M1.00 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

BYRD
Local storm report, May 28, 8:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
855 PM CDT SAT MAY 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             STANTON                 38.27N  91.11W
05/28/2016  E1.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:03 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade42 min
May 28, 7:41 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington49 min
May 28, 7:43 PM CDTRiver Flood WarningLSXLewis42 hr
May 28, 8:20 PM CDTFlash Flood WarningLSXCrawford, Franklin, Gasconade3 hr
May 28, 8:24 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington51 min
May 28, 9:44 PM CDTSpecial Weather StatementLSXJefferson46 min
May 29, 10:52 AM CDTRiver Flood WarningLSXPerry, Sainte Genevieve6 days

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.